Complexly fractionated syllogistic quantifiers

Journal of Philosophical Logic 20 (3):287 - 313 (1991)
Consider syllogisms in which fraction (percentage) quantifiers are permitted in addition to universal and particular quantificrs, and then include further quantifiers which are modifications of such fractions (such as "almost ½ the S are P" and "Much more than ½ the S are P"). Could a syllogistic system containing such additional categorical forms be coherent? Thompson's attempt (1986) to give rules for determining validity of such syllogisms has failed; cf. Carnes & Peterson (forthcoming) for proofs of the unsoundness and incompleteness of Thompson's rules. Building on Peterson (1985), the coherence of such a syllogistic can, however, be demonstrated with an algebra which provides its semantics; e.g., "almost ¾ the S arc P'" is represented as " -(3(SP) » SP)"
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.1007/BF00250542
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 16,667
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA
Philip L. Peterson (1985). Higher Quantity Syllogisms. Notre Dame Journal of Formal Logic 26 (4):348-360.
Philip L. Peterson (1979). On the Logic of ``Few'', ``Many'', and ``Most''. Notre Dame Journal of Formal Logic 20 (1):155-179.
Bruce E. R. Thompson (1986). Syllogisms with Statistical Quantifiers. Notre Dame Journal of Formal Logic 27 (1):93-103.

Add more references

Citations of this work BETA
Fred Johnson (1994). Syllogisms with Fractional Quantifiers. Journal of Philosophical Logic 23 (4):401 - 422.
Philip L. Peterson (1995). Distribution and Proportion. Journal of Philosophical Logic 24 (2):193 - 225.

Add more citations

Similar books and articles

Monthly downloads

Added to index


Total downloads

12 ( #208,025 of 1,726,249 )

Recent downloads (6 months)

5 ( #136,555 of 1,726,249 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.